Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 143, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2001, 10:55 PM CDT for Lyon County, Osage County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 20, 2001, 10:55 PM CDT (03:55 UTC)
- Expired
- Jun 20, 2001, 11:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lyon County, KS, Osage County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 210355 SVRTOP KSC111-139-210445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1055 PM CDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS WEST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1145 PM CDT * AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL LYON COUNTY...OR ABOUT 23 MILES NORTH OF EMPORIA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED... RURAL NORTHEASTERN LYON COUNTY RURAL WESTERN OSAGE COUNTY LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3874 9611 3864 9614 3859 9588 3872 9583
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:06 PM CDT, 7 hours 49 minutes earlier.
Area forecast discussion, Jun 20, 3:06 PM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT WED JUN 20 2001 PRECIP CHANCES TONIGHT...THEN TEMPERATURES MAIN FORECAST CONCERNS. FRONTAL BOUNDARY HAS RETURNED/SET UP ACROSS THE CWA FROM NORTHEAST TO SOUTHWEST...WITH A WEAK IMPULSE NEAR KMHK HELPING TO TOUCH OFF SCATTERED SHOWERS EARLIER. UPPER WAVE NOTED IN WATER VAPOR IMAGERY WAS MOVING OUT OF EASTERN KANSAS THIS AFTERNOON LEAVING RELATIVELY WEAK FEATURES TO OUR WEST. UPPER LOW/VORT DROPPING INTO THE NORTHERN PLAINS WILL CONTINUE MOVING SOUTHEAST...ENHANCING VERTICAL MOTION ACROSS OUR AREA LATER TONIGHT. ALSO OF NOTE WAS CLEARING ACROSS SOUTHCENTRAL KANSAS WORKING EAST AND NORTHEAST WITH TIME. TEMPERATURES HAVE BEEN RESPONDING ACCORDINGLY WITH READINGS APPROACHING 80 MANY AREAS. LAPS CAPES WERE TOPPING 2000 J/KG THERE...AND MODIFIED SOUNDINGS SHOWED 1800 J/KG CAPE VALUES OVER EASTERN KANSAS WITH NO CAP IF TEMPERATURES GET CLOSE TO 80. EXPECT SOME STORMS TO FIRE OVER SOUTHCENTRAL KANSAS IN AREA OF BETTER HEATING AND LOW LEVEL CONVERGENCE...THEN DEVELOP EAST WITH TIME THIS EVENING ALONG INSTABILITY AXIS. SOME AREAS OF HEAVY RAIN POSSIBLE WITH PRECIPITABLE WATER IN THE INCH AND A HALF RANGE...BUT THINK MOST RAIN WILL FALL SOUTH OF AREAS HARDEST HIT YESTERDAY. SO WILL NOT ISSUE FLOOD WATCH AT THIS TIME. AREAS TO THE NORTH WILL HAVE A CHANCE FOR SHOWERS/STORMS AS UPPER LOW DROPS SOUTH. HOWEVER WIDESPREAD HEAVY RAIN IS NOT EXPECTED. AFTER TONIGHT...DRIER AIR WILL SPREAD INTO THE AREA AS UPPER TROUGH SHIFTS EAST. COULD SEE SOME LINGERING PRECIP IN THE MORNING BUT WILL HOLD OFF ON MENTION NOW. GRADUAL WARM UP AFTER THURSDAY AND INTO THE WEEKEND AS UPPER RIDGE BEGINS TO INFLUENCE THE PLAINS. .TOP...NONE 62
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.